Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 46, NWS Gaylord, MI

July 31, 1999Charlevoix County, Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 1999, 2:08 AM EDT for Charlevoix County, Emmet County, Michigan. It was in force for 82 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 2:08 AM EDT (06:08 UTC)
Expired
Jul 31, 1999, 3:30 AM EDT
In force
82 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Charlevoix County, MI, Emmet County, MI

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:30 AM EDTThunderstorm Wind 50Charlevoix, MITrees and power lines down.
Jul 31, 2:40 AM EDTThunderstorm Wind 65Harbor Spgs, MILarge park benches ripped from ground and thrown.
Jul 31, 2:50 AM EDTThunderstorm Wind 65Pellston Arpt, MIMany trees and power lines down. Wind gust measured by automated wind equipment.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 310610 RRA
SVRAPN
MIC009-029-047-310730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
208 AM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST LOWER MICHIGAN
  CHARLEVOIX COUNTY IN NORTHWEST LOWER MICHIGAN
  ANTRIM COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 330 AM EDT

* AT 210 AM EDT...GAYLORD DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM BEAVER ISLAND TO LEELANAU COUNTY.
  MOVEMENT WAS TO THE EAST AROUND 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  A CROSS VILLAGE TO CHARLEVOIX TO ELK RAPIDS LINE AROUND 230 AM EDT.

DAMAGI<NG WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

BKH/KJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:10 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 12:10 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1210 AM EDT SAT JUL 31 1999

WILL UPDATE ALL ZONES TO HEADLINE SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 5 AM EDT. GIVEN UPSTREAM COVERAGE OF TSTMS AND HIGH
PWAT...WILL GO WITH CATEGORICAL POPS AND WILL MENTION HEAVY RAIN
POSSIBLE ALL SECTIONS.

.APX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 5 AM EDT.

ROWLEY

In the hours before

Special weather statement, Jul 30, 11:57 PM EDT, 2 hours 11 minutes before
MIZ008-015>036-041-042-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1157 PM EDT FRI JUL 30 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 500 AM FOR THE FOLLOWING LOCATIONS...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM CENTRAL UPPER
MICHIGAN TO EASTERN WISCONSIN AT MIDNIGHT WILL MOVE EAST AROUND
30 MPH AND REACH A SAULT STE MARIE TO CHARLEVOIX TO TRAVERSE CITY LINE
BETWEEN 200 AND 400 AM. THESE THUNDERSTORMS WILL THEN CONTINUE EAST
AND AFFECT NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN TOWARD DAYBREAK.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE SQUALL LINE THUNDERSTORMS
WILL BE WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:08 AM EDTSevere Thunderstorm WarningAPXMackinac62 min
Jul 31, 1:21 AM EDTSevere Thunderstorm WarningAPXChippewa94 min
Jul 31, 1:34 AM EDTFlash Flood WarningAPXMackinac3 hr
Jul 31, 1:42 AM EDTSevere Thunderstorm WarningAPXLeelanau63 min
Jul 31, 2:08 AM EDTSevere Thunderstorm WarningAPXAntrim82 min
Jul 31, 2:11 AM EDTSevere Thunderstorm WarningAPXGrand Traverse64 min
Jul 31, 2:13 AM EDTSevere Thunderstorm WarningAPXKalkaska77 min
Jul 31, 2:27 AM EDTSevere Thunderstorm WarningAPXCheboygan, Crawford, Otsego78 min
Jul 31, 2:50 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle75 min
Jul 31, 2:50 AM EDTSevere Thunderstorm WarningAPXMackinac60 min
Jul 31, 3:06 AM EDTSevere Thunderstorm WarningAPXChippewa69 min
Jul 31, 3:18 AM EDTSevere Thunderstorm WarningAPXWexford37 min
Jul 31, 3:23 AM EDTSevere Thunderstorm WarningAPXMissaukee47 min
Jul 31, 3:31 AM EDTSevere Thunderstorm WarningAPXKalkaska44 min
Jul 31, 3:41 AM EDTSevere Thunderstorm WarningAPXCrawford59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.